Doctor insights on:
Blocks cell growth: Herceptin (trastuzumab) is a "monoclonal antibody". It is a protein that binds to receptors on breast cancer cells called her-2. Her-2 causes breast cancer cells to grow uncontrollably. When Herceptin (trastuzumab) binds to these cells, it slows their growth. However, not all breast cancer cells contain the her-2 receptors. Patients must be tested for the presence of her-2 receptors before they are started on herceptin (trastuzumab). ...Read moreSee 1 more doctor answer
Biologic Therapy: Herceptin/trastuzumab is an antibody to a cell surface proteint coded for by the her2neu gene. Its present in some normal cells but in a subset of breast cancers (10-15%) there are multiple copies of the gene producing large amounts of the protein. The herceptin/trastuzumab antibody binds to that protein and reduces that aggressive nature of her2+cancer. It is usually given with chemo. ...Read moreSee 2 more doctor answers
Binds to tumor: Herceptin (trastuzumab) is a man-made antibody that binds to cancer cells if they express the her2 receptor. It acts like "seasoning" for the immune system, attracting immune cells which kill the tumor cells. That's a simplistic explanation, because no one really understands what happens when Herceptin (trastuzumab) binds to tumor cells. There are many theories, but we know immune cells are necessary for it to work. ...Read moreSee 1 more doctor answer
Overdose is rare: Herceptin (trastuzumab) is what is referred to as a monoclonal antibody that is used to treat some types of cancer(breast, stomach). It is typically administered by IV in a controlled setting so overdose is rare. Although cardiac issues may arise in 2-7% of patients who recieve this, it does not appear to be dose related. An "accidental overdose" has not been shown to be detrimental. ...Read moreSee 1 more doctor answer
Is having breathing problems while on herceptin (trastuzumab) due to breast cancer a normal side effect?
Go to see oncologist: Breathing problem is not a normal side effect from herceptin (trastuzumab). Go to see your oncologist as soon as possible. Herceptin (trastuzumab) can affect your heart function and shortness of breath can be related to your heart condition. Other things like allergic reaction can happen-eventhough not common with herceptin (trastuzumab), also the cancer itself can give you the problem if it's causing fluid accumulation in the lung etc. ...Read more
Flu-like: Most people do pretty well with herceptin, (trastuzumab) especially after the first few doses. Flu-like symptoms are common and you may have issues with your blood counts. Your oncologist will monitor these. Uncommonly, Herceptin (trastuzumab) can lead to diminished heart function or irregular heart beats. Your oncologist will check your heart before treatment and continue to monitor. ...Read moreSee 1 more doctor answer